Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

June 16, 2006Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2006, 6:55 PM CDT for Howard County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2006, 6:55 PM CDT (23:55 UTC)
Expired
Jun 16, 2006, 8:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-520 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:50 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 5:50 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI JUN 16 2006

.UPDATE...
UPDATING FORECAST TO INCLUDE ISSUANCE OF SEVERE THUNDERSTORM WATCH
NUMBER 494 UNTIL 2 AM CDT FOR EASTERN PORTIONS OF THE FORECAST
AREA PRIMARILY ALONG AND EAST OF A LAMESA...TO ODESSA...TO FORT
STOCKTON LINE...INCLUDING THE MIDLAND/ODESSA METRO AREAS. THE
PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE LIKELY.

&&

.PREV DISCUSSION... (ISSUED 219 PM CDT FRI JUN 16 2006)

SHORT TERM...
POTENT UPPER TROUGH AXIS NOW LOCATED IN CENTRAL COLORADO AND
NORTHERN NEW MEXICO AS PER WATER VAPOR IMAGERY AND CURRENT
MESOANALYSIS. THIS VIGOROUS SYSTEM WILL BE RESPONSIBLE FOR
NUMEROUS WEATHER THREATS THAT WILL CONTINUE INTO EARLY THIS
EVENING. AHEAD OF THE SYSTEM...A SHARPENING DRYLINE HAS DEVELOPED
FROM A HALFWAY TO MENTONE TO PECOS LINE AT 16/1700Z. SOUTHEASTERLY
WINDS AHEAD OF IT HAVE NOTICEABLY INCREASED SURFACE DEWPOINTS
ACROSS THE AREA WITH VALUES APPROACHING THE MID 60S IN MANY AREAS
ACROSS THE PERMIAN BASIN. THE SURFACE WINDS HOWEVER...HAVE
DECREASED SLIGHTLY IN STRENGTH AHEAD OF THE DRYLINE AS THE LLJ HAS
WEAKENED SOMEWHAT /PER THE JAYTON PROFILER/ WHILE THE PBL HAS
INCREASED IN HEIGHT. STEEPENING LAPSE RATES BY LATE AFTERNOON
COMBINED WITH THIS ESTABLISHED THETA-E RIDGE SHOULD ENHANCE THE
SEVERE THUNDERSTORM THREAT ACROSS THE CENTRAL AND EASTERN BASIN
AND ROLLING PLAINS LATER THIS AFTERNOON. 16/1200Z KMAF SOUNDING
INDICATES EXTRAORDINARY INSTABILITY /CAPE ABOVE THE LEVEL OF FREE
CONVECTION NEAR 5000 J/KG/ WHICH COULD BE REALIZED GIVEN THE
CURRENT EXPECTATIONS FOR MAXIMUM HEATING...HOWEVER THERE IS A
LARGE CAP /5 DEGREE/ THAT WILL NEED TO BE OVERCOME AT KMAF BEFORE
THE INSTABILITY CAN BE REALIZED. THE BIG QUESTION IS HOW FAR THE
DRYLINE MIXES EASTWARD BEFORE CONVECTIVE INITIATION CAN TAKE
PLACE.

CURRENT FORECAST PACKAGE IN THE GRIDS LOOKS ON TRACK AND WILL NOT
ADJUST IT MUCH.  THE MAIN THREAT WILL LIKELY REMAIN ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN AS WELL AS THE WESTERN ROLLING
PLAINS.  WHILE THE FREEZING LEVEL REMAINS HIGH ACCORDING TO THE
LATEST SOUNDING FROM KMAF...THE LARGE CAPE VALUES IN THE REGION OF
GREATEST POTENTIAL FOR HAIL GROWTH WILL SUPPORT LARGE STONES IF
CONVECTION INITIATES.  THEREFORE...ANY MELTING THAT MAY OCCUR SHOULD
NOT REDUCE THE HAIL THREAT BELOW SEVERE CRITERIA GIVEN THE LIMITED
MID-LEVEL MOISTURE CONTENT AS PER WATER VAPOR IMAGERY.  IN
ADDITION...STRONG WINDS ARE A POSSIBILITY AS 700-500 MB DIFFERENTIAL
THETA-E VALUES SHOW THE POTENTIAL FOR STRONG DOWNBURST WINDS.  DEEP
LAYER SHEAR VALUES INDICATE THAT SUPERCELLS MAY INITIALLY FORM ALONG
THE DRYLINE PROVIDED CONVECTIVE INITIATION TAKES PLACE WHILE LATER
DEVELOPING INTO A BROKEN LINE BEFORE EXITING THE CWA LATER THIS
EVENING.  AROUND 17/1200Z...A COLD FRONT SHOULD BE MAKING ITS WAY
THROUGH THE BASIN.  DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION
WITH THE FRONT INITIALLY.  ADDITIONALLY...NO RELIEF FROM THE HOT
TEMPERATURES ARE EXPECTED.  ABOUT THE ONLY THING OF SIGNIFICANCE
WILL BE A WIND SHIFT TO THE NORTH BY MORNING.

MEANWHILE...BEHIND THE DRYLINE...RELATIVE HUMIDITY VALUES HAVE
DROPPED BELOW 15 PERCENT ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
ACROSS THE GUADALUPE MOUNTAIN CHAIN AND INTO THE TRANS PECOS.
PRECIPITATION CHANCES HERE HAVE BEEN ERASED.  RED FLAG CRITERIA HAS
ALREADY BEEN REACHED ACROSS MUCH OF THE HIGHLIGHTED AREA INDICATED
BY THE RED FLAG WARNING CURRENTLY IN EFFECT /LBBRFWMAF/.
OVERNIGHT...THE DECOUPLING OF THE PBL WILL RESULT IN A WESTWARD
SHIFT OF THE DRYLINE.  EXPECT RH RECOVERIES TO BE FAIR TO GOOD
ACROSS THE PERMIAN BASIN AND WORSE ACROSS THE PLAINS OF SOUTHEASTERN
NEW MEXICO SOUTHWARD THROUGH THE MARFA PLATEAU.

LONG TERM...
BOTH THE NAM AND GFS ARE IN DECENT AGREEMENT IN MOVING THE UPPER
LEVEL TROUGH ACROSS OUR CWA ON SATURDAY...INTO THE EASTERN HALF OF
TEXAS BY SUNDAY MORNING.  AN ASSOCIATED SURFACE BOUNDARY...WEAK
FRONT...IS EXPECTED TO EASE INTO THE AREA ON SATURDAY...BECOMING
QUASI-STATIONARY FROM THE ROLLING PLAINS ACROSS THE CENTRAL PERMIAN
BASIN AND INTO THE LOWER TRANS PECOS REGION.

NO REAL RELIEF IS EXPECTED FROM THE HEAT DUE TO THIS WEAK FRONTAL
BOUNDARY.  HOWEVER...THE BOUNDARY SHOULD SERVE AS THE FOCUS FOR
CONVECTIVE INITIATION ON SATURDAY AFTERNOON AND EVENING.  ON
SATURDAY...THE BEST INSTABILITY WILL BE OVER THE NORTHEAST PORTIONS
OF THE TEXAS PERMIAN BASIN...WHERE CAPE VALUES ARE EXPECTED TO BE IN
THE 2500 J/KG RANGE BY AFTERNOON.  WHILE SPEED SHEAR DOES NOT LOOK
TERRIBLY IMPRESSIVE FOR SATURDAY...THE SURFACE BOUNDARY WILL AID IN
BACKING WINDS AND INCREASING SR HELICITY VALUES.  HOWEVER WOULD
EXPECT THAT THE PRIMARY THREAT WILL REMAIN AS HAIL AND DAMAGING
WINDS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP.

BOTH THE NAM AND THE GFS SHOW THE SURFACE BOUNDARY PUSHING SOUTHWARD
SATURDAY AFTERNOON INTO THE LOWER TRANS PECOS AND STOCKTON PLATEAU
REGION BY EVENING.  THIS SEEMS REASONABLE BASED ON THE EXPECTATION
THAT DEVELOPING THUNDERSTORMS DURING THE EARLY AFTERNOON OVER THE
NORTHEAST CWA WILL PROVIDE AN EXTRA PUSH FROM THE NORTH.
THUS...HAVE ADJUSTED THE BEST SATURDAY EVENING RAIN CHANCES
SLIGHTLY FARTHER SOUTH INTO THE SOUTHEAST PORTIONS OF THE CWA.
WHILE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ELSEWHERE OVER THE PERMIAN BASIN...SLIGHTLY LESS LOW LEVEL
MOISTURE AND LACK OF A FOCUS COULD BE ENOUGH HELP INHIBIT SHOWERS
AND THUNDERSTORMS FROM DEVELOPING TOO FAR WESTWARD.

AS THE SURFACE BOUNDARY BECOMES MORE DIFFUSE ON SUNDAY...THE UPPER
TROUGH SLIDES TO THE EAST...AND THE UPPER RIDGE TAKES HOLD AGAIN TO
THE WEST...RAIN CHANCES SHOULD DIMINISH SUNDAY THROUGH TUESDAY
ACROSS THE CWA.  ZONAL UPPER FLOW IN THE NORTHERN AND CENTRAL PLAINS
TOWARDS BY TUESDAY OF NEXT WEEK SHOULD RESULT IN A LEE SURFACE
TROUGH STRENGTHENING TUESDAY INTO WEDNESDAY EAST OF THE ROCKIES.
THIS SHOULD AID LOW LEVEL MOISTURE RETURN AGAINST THE MOUNTAINS BY
MID WEEK AND SLIGHTLY INCREASED RAIN CHANCES FOR THE DAVIS
MOUNTAINS.

FIRE WEATHER...
EXPECTED RED FLAG CONDITIONS OVER THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE DAVIS MOUNTAINS HAVE
VERIFIED AS THE DRYLINE HAS MIXED EASTWARD INTO THE SOUTH PLAINS
AND TEXAS PERMIAN BASIN. EXPECTATIONS ARE THAT THESE CONDITIONS WILL
PERSIST THROUGH 10 PM CDT TONIGHT. THUS...WILL CONTINUE WITH THE
RED FLAG WARNING THIS EVENING. PRIMARY INDICATIONS ARE THAT 20
FOOT WINDS WILL BE TOO WEAK OVER THE NEXT SEVERAL DAYS TO WARRANT
CRITICAL FIRE WEATHER CONDITIONS BEING REALIZED...THUS HAVE NOT
EXTENDED ANY FIRE WEATHER WATCHES INTO THE WEEKEND OR EARLY NEXT
WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     REEVES COUNTY AND UPPER TRANS PECOS...AND VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

13/99
Hazardous weather outlook, Jun 16, 1:53 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI JUN 16 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
153 PM CDT FRI JUN 16 2006 /1253 PM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN ROLLING
PLAINS OF WEST TEXAS EAST OF A SEMINOLE...ODESSA...TO FORT
STOCKTON LINE. THE STRONGEST OF THESE STORMS MAY PRODUCE HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 70 MPH. DEADLY
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ALSO WILL ACCOMPANY
THESE STORMS.

WEST OF THE DRYLINE...ACROSS SOUTHEASTERN NEW MEXICO SOUTHWARD TO
THE GUADALUPE MOUNTAINS...UPPER TRANS PECOS...AND DAVIS MOUNTAINS...
THE COMBINATION OF GUSTY WEST WINDS...A DRY AND HOT AIRMASS...AND
VERY HIGH TO EXTREME FIRE DANGER WILL RESULT IN CONDITIONS
FAVORING EXPLOSIVE FIRE GROWTH AND SPREAD THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING OVER PORTIONS OF THE WESTERN LOW ROLLING PLAINS...
EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS REGION OF WEST
TEXAS. THIS SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A
GAIL...MIDKIFF...SANDERSON LINE. HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 6:48 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT FRI JUN 16 2006

TXZ051-052-063-170045-
HOWARD-MARTIN-GLASSCOCK-
648 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MARTIN...HOWARD AND
NORTHWESTERN GLASSCOCK COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF LOMAX AT 648
PM CDT...MOVING NORTHEAST AT 25 MPH.  THIS THUNDERSTORM IS PRODUCING
FREQUENT...DANGEROUS LIGHTNING AND COULD BE PRODUCING WINDS AROUND
50 MPH.  RESIDENTS IN LOMAX...LEES...STANTON...AND BIG SPRING NEED
TO BE AWARE OF THIS STORM AND THE DANGERS IT POSES.  IF THREATENING
WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.